Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 29, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Mar 22, 2023, 4:54 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 22, 2023, 4:54 PM MDT (22:54 UTC)
- Expired
- Mar 23, 2023, 2:58 AM MDT
- In force
- 10 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 8:26 PM MDT | NON-TSTM WND GST 62 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
749 WWUS75 KCYS 222254 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 454 PM MDT Wed Mar 22 2023 WYZ106-116-117-230000- /O.CAN.KCYS.HW.A.0032.230323T0000Z-230323T1200Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 454 PM MDT Wed Mar 22 2023 ...HIGH WIND WATCH IS CANCELLED... Southwest winds will increase later this evening with gusts up to 50 MPH possible. $$ WYZ110-231200- /O.UPG.KCYS.HW.A.0032.230323T0000Z-230323T1200Z/ /O.NEW.KCYS.HW.W.0029.230322T2254Z-230323T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 454 PM MDT Wed Mar 22 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY... * WHAT...Southwest winds 30 to 40 MPH with gusts up to 65 MPH. * WHERE...North Snowy Range Foothills. * WHEN...Until 6 AM MDT Thursday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$
1 follow-up statement
137 WWUS75 KCYS 230858 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 258 AM MDT Thu Mar 23 2023 WYZ110-231000- /O.CAN.KCYS.HW.W.0029.000000T0000Z-230323T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 258 AM MDT Thu Mar 23 2023 ...HIGH WIND WARNING IS CANCELLED... The threat of high winds has diminished, therefore the High Wind Warning is cancelled. Wind gusts up to 45 MPH are still possible through morning. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 22, 3:31 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 22, 3:31 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
331 PM MDT Wed Mar 22 2023
.SHORT TERM...(This evening through Friday)
Issued at 325 PM MDT Wed Mar 22 2023
Active weather continues this afternoon and tonight with a brief
lull expected Thursday. Current KCYS radar loop shows increasing
reflectivity along and south of the Laramie Range towards Colorado
with occasional moderate snowfall along I-25 and I-80. This
activity is ahead of the main upper level disturbance which is
currently located in northern Utah at this hour. This Pacific
disturbance is forecast to lift northeast into Wyoming over the
next 6 hours. Current 12z models have trended a little more
aggressive with dynamic lift, particularly low level lift in the
form of convergence and some marginal frontogenesis along a
slow moving warm front/stationary front along the I-25 corridor.
This is apparent when looking at model consensus regarding low to
midlevel Omega between now (21z) and 03z late this
evening...showing 20-40 ub/s lift along and east of I-25. 700mb
low is expected to develop somewhere across southern Wyoming
shortly and push east northeast across the area, just north of
Interstate 80 tonight. Current winter headlines look good, but
need to monitor areas along and west of the I-25 corridor and
Converse and Niobrara county tonight for some locally heavy snow
bands. Ground temperatures are a little colder than what was
expected since most areas failed to reach the mid to upper 30s
today thanks to a persistent south wind and cloud cover. Can not
rule out a snow squall or two given the convective nature of these
bands of precipitation and with the potential of strong winds as
we head into this evening. So far, no lightning has been detected
this afternoon so will keep the mention of thunder out of the
forecast for now.
The other concern of this small but potent storm is the potential
for locally strong winds behind the disturbance/700mb low as it
lifts northeast and then moves across Wyoming. Winds haven't
increased so far, but do expected winds to pick up shortly as the
stationary front accelerates eastward over the next few hours.
Will keep the High Wind Watch in effect for now due to the
relatively short duration of the event and it was a struggle to
get winds up to Warning criteria tonight.
Potent disturbance moves out of the area early Thursday morning as
another weaker vort max/disturbance rapidly moves across the
central Rocky Mountains. Not expecting much with this secondary
disturbance other than some rain/snow showers through the day.
Winds will be elevated for most of southeast Wyoming, especially
along and west of the I-25 corridor where gusts up to 50 MPH are
certainly possible. With westerly flow, daytime temperatures
should rebound a bit into the 40s to low 50s, but still remain
below average for this time of the year. The brief lull in the
active weather pattern will continue Thursday night with low
temperatures in the teens to mid 20s.
To end the week, models show yet another Pacific system moving
across the Great Basin Region and into Wyoming Friday afternoon.
Ahead of the main cold front, the warmest day of the next seven
will likely be Friday afternoon across the eastern plains with
highs in the 50s ahead of the cold front. Trended high
temperatures towards the ensemble/NBM 75th percentile in these
areas. Cloud cover and the early arrival of the front will likely
keep temperatures in the 30s and 40s west of Interstate 25 before
temperatures drop as the front quickly pushes east and 700mb temps
drop to -15c. Strong winds across the wind prone areas and areas
west of I-25 will likely start late Friday afternoon. High Wind
Watches are possible starting Friday evening as we approach this
event.
.LONG TERM...(Friday night through Wednesday)
Issued at 124 PM MDT Wed Mar 22 2023
Fairly active pattern setting up in the long term forecast, with a
series of disturbances pulsing across the Pacific Northwest and into
the CWA. North to northwesterly flow in the mid to upper levels will
aid in keeping temperatures well below normal, with the ECMWF and
the GFS ensembles in good agreement with daytime highs in the low
30s and overnight lows in the upper teens/low 20s. Ensemble members
have remained consistent with trending temperatures downward through
the weekend, with at or near climatological minimums for the Western
CONUS. Models have also maintained consistency with the general
setup, with only slight variations towards a disorganized closed low
developing across the Intermountain West per the Euro solution and
the shortwave trough per the GFS. Getting some decent POPs and QPF
across the CWA from the NBM blend Friday night into Saturday
evening. However, as the previous shift mentioned, timing/impacts
related to precipitation will remain difficult to forecast due to
how the disturbance will evolve over time as they propagate within
the flow. Therefore, confidence for weekend precipitation will
remain low at this time. In terms of the high winds Friday night
into Saturday afternoon, the NBM v4.1 Probability of Exceeding 41
knots is currently indicating high probabilities for stronger winds
along the Laramie Range and further eastward into Cheyenne. In
addition, 700mb and 850mb Craig to Casper gradients have continued
to increase, showing up to 70+ meters at 12z Saturday morning. All
in all, looking more probable for widespread strong winds,
especially along the wind prone areas and even further eastward
towards the High Plains. By early next week, upper level ridging is
expected to build back into the region, increasing our daytime highs
Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1139 AM MDT Wed Mar 22 2023
Bands of snow are present across southeast Wyoming and the
Nebraska Panhandle. These snow showers will periodically drop
visibilities to IFR at KLAR. The next, larger band of snow is
forecast to enter the area around 23Z for KRWL and KCYS, and
visibilities will drop to IFR conditions for a few hours as these
snow showers move through. Additionally, winds will increase this
afternoon and evening along with these snow showers. Around 01Z
the second band of snow showers will begin to impact the Nebraska
terminals, dropping visibilities to IFR for all terminals except
KCDR, which will likely drop to MVFR conditions. After the snow
band moves through, ceilings at KCDR and KAIA will drop to IFR
conditions through the overnight hours.
&&
.FIRE WEATHER...
Issued at 218 PM MDT Wed Mar 22 2023
No fire weather concerns expected for the rest of the week and
through the weekend. Periods of snow, cooler than normal
temperatures, and daytime humidities above 25 to 35 percent will
continue into early next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until midnight MDT tonight for
WYZ103>105-109>111-113.
High Wind Watch from 6 PM MDT this evening through late tonight
for WYZ106-110-116-117.
Winter Storm Warning until 6 AM MDT Thursday for WYZ112-114.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...MD
AVIATION...AM
FIRE WEATHER...TJTHazardous weather outlook, Mar 22, 3:37 PM MDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 337 PM MDT Wed Mar 22 2023 NEZ002-003-019>021-054-055-095-096-WYZ107-108-115-118-119-232145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-East Platte County- Goshen County-Laramie Valley-Central Laramie County- East Laramie County- 337 PM MDT Wed Mar 22 2023 This hazardous weather outlook is for the western Nebraska panhandle and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered rain and snow showers this afternoon will switch to all snow tonight. Minor snow accumulations are expected with some locally heavy snow bands possible along the Interstate 25 corridor. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Unsettled weather pattern will continue through early next week with daily chances for snow and the potential for strong gusty winds Friday night and Saturday. .Spotter information statement... Spotter activation will not be required. WYZ106-110-116-117-232145- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 337 PM MDT Wed Mar 22 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Snow showers expected today and into tonight with some accumulation possible. Very windy conditions expected tonight with strong winds possible across the wind prone areas of southeast Wyoming. Please refer to the High Wind Watches currently in effect for more details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY An unsettled pattern will lead to near daily chances for precipitation. High winds possible on Saturday. .Spotter information statement... Spotter activation will not be required. WYZ101>105-109-111>114-232145- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 337 PM MDT Wed Mar 22 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Periods of snow expected with accumulations likely. Please refer to the Winter Weather Advisories currently in effect for more details. These Advisories may need to be extended further east to include east central Wyoming. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Unsettled weather pattern will continue through early next week with daily chances for snow and the potential for strong gusty winds Friday night and Saturday. .Spotter information statement... Spotters are urged to report snow accumulations to the National Weather Service.
In the hours before
Local storm report, Mar 22, 3:12 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MDT WED MAR 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 WNW WARREN AF BASE 41.16N 104.88W
03/22/2023 M0.1 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-103 CHEYENNE 5.0 W.
0700 AM SNOW 1 S NORTH CHEYENNE 41.20N 104.79W
03/22/2023 M0.1 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-164 CHEYENNE 4.0 N.
0700 AM SNOW 4 NNW NORTH CHEYENNE 41.27N 104.82W
03/22/2023 M0.1 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-24 CHEYENNE 8.9 N.
0845 AM SNOW 10 SW HILLSDALE 41.11N 104.60W
03/22/2023 M0.1 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-198 CHEYENNE 10.2
ESE.
0600 AM SNOW 2 ENE CHEYENNE 41.16N 104.76W
03/22/2023 M0.2 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-82 CHEYENNE 2.0 ENE.
0700 AM SNOW FORT LARAMIE 42.21N 104.52W
03/22/2023 M0.2 INCH GOSHEN WY COCORAHS
COCORAHS STATION WY-GS-25 FORT LARAMIE 0.2
NW.
0700 AM SNOW 2 N LARAMIE 41.34N 105.59W
03/22/2023 M0.2 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-45 LARAMIE 1.7 N.
0800 AM SNOW 16 NW WHEATLAND 42.21N 105.19W
03/22/2023 M0.3 INCH PLATTE WY COCORAHS
COCORAHS STATION WY-PT-36 WHEATLAND 15.9 NW.
0543 AM SNOW 3 S SOUTH GREELEY HIGH 41.06N 104.81W
03/22/2023 M0.3 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-222 CHEYENNE 6.0 S.
0600 AM SNOW 6 NNW NORTH CHEYENNE 41.30N 104.83W
03/22/2023 M0.3 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-112 CHEYENNE 10.7 N.
0700 AM SNOW 2 E CHEYENNE 41.14N 104.75W
03/22/2023 M0.3 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-36 CHEYENNE 2.0 E.
0700 AM SNOW 4 NW BURNS 41.23N 104.41W
03/22/2023 M0.3 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-96 BURNS 3.5 NW.
0800 AM SNOW 1 ESE WARREN AF BASE 41.14N 104.84W
03/22/2023 M0.3 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-93 CHEYENNE 2.3 W.
0700 AM SNOW ELK MOUNTAIN 41.68N 106.42W
03/22/2023 M0.3 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-18 ELK MOUNTAIN 0.3
SW.
0700 AM SNOW 16 WSW BORDEAUX 41.83N 105.21W
03/22/2023 M0.4 INCH PLATTE WY COCORAHS
COCORAHS STATION WY-PT-14 WHEATLAND 20.0 SW.
0600 AM SNOW 1 NW CHEYENNE 41.15N 104.81W
03/22/2023 M0.4 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-115 CHEYENNE 0.8 NW.
0700 AM SNOW 12 NNW HILLSDALE 41.37N 104.56W
03/22/2023 M0.4 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-233 CHEYENNE 19.5 NE.
0700 AM SNOW 5 SSW FEDERAL 41.21N 105.13W
03/22/2023 M0.5 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-226 CHEYENNE 18.2
WNW.
0700 AM SNOW 3 NNW HORSE CREEK 41.44N 105.20W
03/22/2023 M0.5 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-229 LARAMIE 21.7 ENE.
0800 AM SNOW 3 NE CHEYENNE 41.17N 104.76W
03/22/2023 M0.5 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-193 CHEYENNE 2.6 NE.
0700 AM SNOW 3 WSW CHADRON 42.81N 103.05W
03/22/2023 M0.6 INCH DAWES NE CO-OP OBSERVER
CO-OP OBSERVER STATION CHDN1 CHADRON 3 SW.
0700 AM SNOW 6 NE ARLINGTON 41.66N 106.13W
03/22/2023 M0.7 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-5 ROCK RIVER 9.6 WSW.
0700 AM SNOW 7 NNE BUFORD 41.20N 105.22W
03/22/2023 M0.9 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-231 CHEYENNE 22.7 W.
0823 AM SNOW 3 SSW NORTH CHEYENNE 41.19N 104.81W
03/22/2023 M1.0 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-131 CHEYENNE 3.0 NNW.
0700 AM SNOW 2 ENE LARAMIE 41.32N 105.55W
03/22/2023 M1.0 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-138 LARAMIE 1.8 ENE.
0900 AM SNOW LARAMIE 41.31N 105.58W
03/22/2023 M1.2 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-72 LARAMIE 0.1 S.
0700 AM SNOW 1 NNE LARAMIE 41.33N 105.57W
03/22/2023 M1.5 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-186 LARAMIE 1.2 NNE.
0700 AM SNOW 1 SSE LARAMIE 41.30N 105.57W
03/22/2023 M2.0 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-5 LARAMIE 1.3 SE.
0700 AM SNOW 1 SSE LARAMIE 41.30N 105.57W
03/22/2023 M2.0 INCH ALBANY WY CO-OP OBSERVER
CO-OP OBSERVER STATION ADFW4 LARAMIE 1 SE.
0800 AM SNOW 3 SE LARAMIE 41.28N 105.53W
03/22/2023 M2.0 INCH ALBANY WY CO-OP OBSERVER
CO-OP OBSERVER STATION LRMW4 3.2 SE LARAMIE.
0700 AM SNOW 1 NW CENTENNIAL 41.31N 106.13W
03/22/2023 M2.1 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-108 CENTENNIAL 1.1
NNE.
0730 AM SNOW 2 ESE LARAMIE 41.29N 105.54W
03/22/2023 M2.7 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-171 LARAMIE 2.5 ESE.
&&Local storm report, Mar 22, 4:42 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT WED MAR 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 ENE LARAMIE 41.32N 105.55W
03/22/2023 M1.2 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-180 LARAMIE 1.6 ENE.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 2:47 AM MDT | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 14 hr |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.